NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 2, 2015
Unusual symptoms after anesthesia
I have an interesting short story that might link to an allergic reaction to anesthesia....About five years ago I had a plastic surgery procedure done. I did the surgery without telling anyone, therefore, no one was there to be of assistance after the surgery. The surgery went well physically (liposuction done) but I was told I had a slight problem with the anesthesia and that I didn`t wake up for about 4hours.
Even though I was told I would be ok, I remember feeling violently lightheaded and sick to the stomach (throwing up). After a few days being on percs to ease the pain, I experienced a strange bodily reaction that was sort of like an out of body experience. The symptoms I had from then on were very mentally disturbing because I constantly felt anxious/paranoid, I had chills, left-hand numbness, neck numbness, and very disoriented (racing thoughts, dizzy, confused).
I began to feel that way after the surgery for about 8 months until I was told it was anxiety and that I need to be on a mood stabilizer called zyprexa. The drug did help a bit but I still to this day experience these same symptoms even being skimmed off zyprexa........I was hoping you can help me evaluate what I am experiencing day in and day out? I have seen therapist, a neurologist that told me everything looked physically fine, and a primary doctor that said things looked normal.
Do you think that the surgery I had under general anesthesia played a role in these symptoms I get everyday almost constantly? In other words, do you think it could of done something "chemically" to my brain? If not, any other suggestions? I know it started a few days after the surgery and I do have a family history of allergic reactions to anesthesia. Please any suggestions would be very helpful in determining where to take my next steps. Thank you.
Thanks for your question. Unfortunately it isn't enough to know that there was "a slight problem" with the anesthesia. What actually happened? Are you even sure that anything untoward happened, given that none of your friends or family were there to report this back to you?
Again, reporting an "allergic" reaction to anesthesia is not enough information. Allergic reactions range from hives to anaphylaxis and don't include long term psychological and neurological symptoms.
Light-headedness, nausea and vomiting are relatively common after-effects seen with general anesthesia, particularly in young women having outpatient surgery. Your account of not waking up for 4 hours can't be taken too literally - it is very unlikely that you were completely unconscious for 4 hours after the surgery. It's just that many patients are quite drowsy and take a while to fully regain their faculties to the point where they can attend normally to the world. During that time your short-term memory may not be fully functional.
Narcotic medications like Percocet can also be associated with unusual psychological symptoms and it sounds like you were taking those for some time.
An anxiety disorder could account for some of your symptoms. But as you have had numbness it would be important to rule out any neurological (nerve) disorder. I would stay in touch with your doctors including your neurologist to monitor these.
The bottom line is we don't have any scientific evidence that anesthesia causes long term chemical alterations in the brains of healthy people that would produce your symptoms.
Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University